Michigan, 2007Damaging Winds in Michigan, August 23, 2007
August 23, 2007 · NWS IWX · 7 events in 5 counties and zones
An unstable atmosphere and strong wind field was in place across much of the region in advance of a strong mid level wave. A cluster of storms with extreme damaging winds moved rapidly from Illinois into far southern Lower Michigan producing numerous reports of wind damage and isolated hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable atmosphere and strong wind field was in place across much of the region in advance of a strong mid level wave. A cluster of storms with extreme damaging winds moved rapidly from Illinois into far southern Lower Michigan producing numerous reports of wind damage and isolated hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 23, 3:29 PM EST, 52 minutes earlier.
Area forecast discussion, Aug 23, 3:29 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
429 PM EDT THU AUG 23 2007
.SHORT TERM...
FIRST SHORT TERM PERIOD CONCERN IS WITH SHRT/WV OVER IA/IL BORDER
SHOWN BY WV IMAGERY AT 19Z. INTENSE LINE OF STORMS BEING SPARKED BY
THIS SHRT/WV. STORMS MOVING AT ABOUT 40 TO 50 KTS E ACROSS NRN IL.
EXPECT THEM TO CONTINUE EWRD TRACK OVER NRN IL INTO CWA WHERE BEST
THETA E AXIS AND LOW 70S DEWPTS EXIST. AFTER THIS WAVE PASSES
THROUGH TONIGHT...A FRONTAL BOUNDARY SHOULD SET UP FROM NRN MO TO NW
IN/LWR MI. MODELS DIFFER ON FRONTAL PLACEMENT...BUT PREFER THE NAM
AS IT HAS THE MORE SRLY TRACK WHICH MATCHES UP WITH CURRENT
CONVECTIVE PATTERN. WITH BOUNDARY IN PLACE OVERNIGHT THROUGH
TOMORROW MORNING AND STRONG H85 JET NEARBY...HAVE LEFT POPS IN
THROUGH TOMORROW MORNING. ANOTHER STRONG SURGE OF
ENERGY/INSTABILITY WILL APPROACH THE REGION TOMORROW AFTERNOON AS A
SECOND SHRT/WV MOVES NE FROM THE SRN PLAINS INTO THE GRT LKS REGION.
WITH 2000 TO 2500 J/KG OF CAPE AND 45 TO 55 KTS OF 0 TO 6 KM BULK
SHEAR...T-STORMS POSSIBLY SEVERE LOOK PROMISING TOMORROW AFTERNOON.
HAVE UPPED POPS IN THIS TIME FRAME.
OTHER THAN THAT...ONLY MINOR TWEAKS TO SKY COVER AND TEMPS. MAY
NOT SEE QUITE AS MUCH DIURNAL HEATING AS TODAY IF CLOUDS STICK
AROUND AS PROGGED...SO HAVE KEPT HIGHS IN THE UPPER 80S NORTH TO
LOW 90S SOUTH.
&&
.LONG TERM...
FCST PERIOD BEGINS WITH SFC WAVE MOVING NE ALONG FRONTAL BOUNDARY
AND DRAG COLD FRONT INTO THE NW CWA FRI EVENING. THIS WILL BE
ACCOMPANIED BY STRONG UPPER SHORT WAVE MOVING ACROSS THE GREAT LAKES
REGION WITH A 50-60KT SPEED MAX MOVING THROUGH THE BASE OF THE
TROUGH NEAR OUR NORTHERN CWA. FCST SOUNDINGS INDICATING
UNIDIRECTIONAL WIND PROFILE SO ANTICIPATE A LINEAR MODE OF
CONVECTION ALONG THE FRONT WITH DAMAGING WINDS THE PRIMARY THREAT.
FRONT TO GRADUALLY WORK THROUGH DURING THE DAY SATURDAY SO WILL
CONTINUE TO LINGER SMALL CHANCE POPS THROUGH 00Z SUN. HIGH PRESSURE
TO BUILD IN OVER THE REGION SUNDAY BRINGING COOLER DRIER AIRMASS TO
THE AREA AND MUCH NEEDED DRY SPELL FOR A FEW DAYS. AFTER A BRIEF
COOL DOWN TO NEAR NORMAL TEMPS ON SUNDAY UPPER RIDGE OVER SOUTHERN
US WILL AGAIN BUILD BACK UP INTO THE REGION SO EXPECT TEMPS TO ONCE
AGAIN RETURN TO UPPER 80S TO NEAR 90 BEGINNING OF NEXT WEEK. NEXT
FRONT TO DROP DOWN INTO THE AREA BY MID WEEK FOR NEXT CHANCE OF
PRECIP.
&&
.AVIATION...
MAIN ISSUE FOR TAFS WILL BE SHRT/WV OVER IOWA AND ASSOCIATED
CONVECTION ON THE IL/IA BORDER AT 1730Z. GFS AND NMM WRF MODELS
BOTH PROG CONVECTION TO MOVE NE THROUGH NRN IL INTO LOWER MICHIGAN
DESPITE BEST THETA E AND DEWPOINT AXIS WITH A MORE W-E ORIENTATION
OVER NRN IL AND NRN IN. BASED ON IR SATELLITE IMAGERY
TRENDS...BELIEVE CONVECTION IS MOST LIKELY TO AT LEAST CLIP SBN SO
HAVE INCLUDED VCTS IN TAF STARTING AT 23Z. PUT CB IN BOTH SBN AND
FWA AS CONVECTION SHOULD BE NEARBY. IF DEVELOPING LINE OF T-STORMS
OVER IA TRACKS MORE ERLY OVER RICHER INSTABILITY...WILL NEED TO ADD
THUNDER TO FWA. WILL CONTINUE TO MONITOR. OTHER THAN THAT...ADDED
GUSTS FOR THIS AFTERNOON AS GOOD MIXING WILL ALLOW HIGHER WINDS TO
MIX DOWN TO THE SURFACE.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH
IN...INC003-033-039-049-085-087-091-099-113-131-141-149-151-183.
MI...MIC021-023-027-059-149.
OH...OHC039-051-069-125-171.
LM...LMZ043-046-061.
&&
AVIATION...LAMMERS
SHORT TERM...LAMMERS
LONG TERM....LOGSDON
Hazardous weather outlook, Aug 23, 4:30 AM EST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
530 AM EDT THU AUG 23 2007
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-240930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
530 AM EDT THU AUG 23 2007 /430 AM CDT THU AUG 23 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED FOR THE FIRST HALF OF THIS
MORNING ALONG AND NORTH OF A KNOX INDIANA TO DEFIANCE OHIO LINE.
HEAVY RAIN WILL BE THE MAIN THREAT FROM THESE STORMS.
THUNDERSTORMS WILL BE POSSIBLE AGAIN FROM LATE AFTERNOON INTO
TONIGHT. IN ADDITION TO A CONTINUED THREAT FOR HEAVY RAINFALL...A
RISK FOR DAMAGING WINDS WILL EXIST WITH THE STRONGEST STORMS
PRIMARILY ALONG AND NORTH OF ROUTE 6. RIVER FLOODING WILL CONTINUE
OVER PORTIONS OF THE AREA... MAINLY IN NORTHWEST OHIO. REFER TO
THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR MORE
INFORMATION.
HOT AND HUMID CONDITIONS CAN BE EXPECTED THIS AFTERNOON ACROSS THE
AREA. HEAT INDICES WILL RANGE FROM 95 TO 100 DEGREES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A GOOD CHANCE OF THUNDERSTORMS...POSSIBLY SEVERE...FRIDAY
THROUGH SATURDAY. IN ADDITION THE THREAT FOR LOCALLY HEAVY
RAINFALL WILL CONTINUE. RIVER FLOODING WILL CONTINUE OVER PORTIONS
OF THE AREA AT LEAST INTO THE WEEKEND. REFER TO THE LATEST RIVER
FLOOD WARNINGS AND STATEMENTS FOR MORE INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. IN ADDITION...REPORTS OF
FLOODING WOULD BE APPRECIATED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-061-240930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
530 AM EDT THU AUG 23 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA THROUGH
TONIGHT. HEAVY RAINFALL AND GUSTY WINDS ARE POSSIBLE WITH THESE
STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A GOOD CHANCE OF THUNDERSTORMS...POSSIBLY SEVERE...FRIDAY
THROUGH SATURDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, Aug 23, 4:20 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
520 PM EDT THU AUG 23 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND GST MICHIGAN CITY 41.71N 86.88W
08/23/2007 E60 MPH LA PORTE IN NWS EMPLOYEE
&&
TCCThunderstorm Wind, Berrien
- When
- August 23, 4:21 PM EST to 4:22 PM EST
- Where
- Berrien County, 0.51 mi W of St Joseph
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.100, -86.490
Numerous tree limbs were blown down in and around St Joseph.
Thunderstorm Wind, Berrien
- When
- August 23, 4:35 PM EST to 4:36 PM EST
- Where
- Berrien County, Buchanan
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.830, -86.370
A tree broke off at the 30 feet level and fell onto a camper, trapping some people for a while. There were no injuries. Damage is estimated at $10,000.
Thunderstorm Wind, Berrien
- When
- August 23, 4:40 PM EST to 4:41 PM EST
- Where
- Berrien County, 0.52 mi W of Three Oaks
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.800, -86.610
Numerous trees were reported down across southern parts of county, including the Buchanan area.
Thunderstorm Wind, Cass
- When
- August 23, 5:17 PM EST to 5:18 PM EST
- Where
- Cass County, Jones
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 41.900, -85.800
Several trees and power lines were reported blown down.
Thunderstorm Wind, St. Joseph
- When
- August 23, 5:25 PM EST to 5:26 PM EST
- Where
- St. Joseph County, 0.69 mi N of Three Rivers
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.940, -85.630
Several large limbs and power lines were blown down.
Thunderstorm Wind, Branch
- When
- August 23, 5:55 PM EST to 5:56 PM EST
- Where
- Branch County, 2.14 mi SSW of Union City
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.041, -85.146
Trees and power lines reported blown down around Union City.
Thunderstorm Wind, Hillsdale
- When
- August 23, 6:22 PM EST to 6:23 PM EST
- Where
- Hillsdale County, 1.24 mi NW of Hillsdale
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.933, -84.637
A tree was blown down on car. Damage is estimated at $10,000.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Illinois, August 23 to 27, 20072 deaths · 49 injured · $15 million · EF1 · 136 events
- Damaging Winds in Illinois, August 23, 20071 death · 29 injured · $1.5 million · 87 kt wind · 6 events
- Flash Flood and Flooding in Indiana, August 23 to 25, 20072 deaths · 1 injured · $6.5 million · 70 kt wind · 17 events
- Flash Flooding and Hail in Iowa, August 23 to 24, 2007$5.6 million · 61 kt wind · 35 events
- Hail and Damaging Winds in Georgia, August 23, 20072 injured · $890,000 · 1.75 in hail · 25 events
- Tornado and Damaging Winds in Michigan, August 23, 2007$1.0 million · EF1 · 14 events
- Damaging Winds in South Carolina, August 23, 2007$1.0 million · 60 kt wind · 2 events
- Flooding in Iowa, August 23 to 27, 2007$600,000 · 8 events
- Hail and Damaging Winds in Illinois, August 23, 2007$310,000 · 87 kt wind · 16 events
- Flash Flood and Flooding in Kansas, August 23 to 24, 2007$100,000 · 1.75 in hail · 30 events
- Flash Flood and Hail in Pennsylvania, August 23, 2007$155,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in North Carolina, August 23, 2007$125,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58007, 58010, 58013, 58014, 58015, 58016, 58017.